The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

My Son


#21

This is a very friendly forum, full of people who know just how tough this condition can be. We are more than happy to help others who are suffering or who have loved ones who are suffering. Don’t you worry! :slight_smile:

I think VRT is very personal. Definitely worth trying and if it is effective, great! I was too ill and it just made things worse. Once the complexity of the exercises reached a certain level, I would have a reaction within 2 hours. Medication was the key to stabilising me. Others have found VRT more effective.

Yes, I’ve been off them since September last year. It was slightly hard at the start, but I was keen to get off them because of course they have an impact and I was fed up with feeling constipated. If they help you more than hinder you, that is when you stay on them. It’s a quality of life balance equation.

A significant number of patients are able to stop their medication. The timeline varies, but usually after 2-3 of years of having the condition. Admittedly, some are less lucky and have to remain on them for sometimes much longer. You tend to know when things are so much better you get chance to experiment with lowering your dose, if you are still feeling ok on lowering the dose you do it again until you are off the medication completely.

I still have to be careful and still have symptoms (mostly tinnitus and mild imbalance). My main cause of relapse now is straining. I have to be very careful that I don’t strain and I keep my head up on a wedge of 3 pillows in bed so I never lie flat.

Yes, this is a known issue for MAV sufferers. If you sleep too long or for too little time your symptoms may increase. They call the remedy ‘good sleep hygiene’. This is especially important if you take a drug which causes drowsiness. For example, Amitriptyline is an extremely effectively drug for MAV and helps you sleep. However, it can make you very drowsy even by morning. You have to work out the optimal amount and time to take it and then go to bed at the right to best make use of it. A rough guideline is take it 2 hours before going to bed, but the optimal time comes from experimentation. Taking meds at 9pm and going to sleep at 11pm is a good example. Getting up at 7am or before would then be advised. Obviously being a growing child he needs his sleep. This is something you should discuss with a suitably qualified specialist who focusses on child health.

In my case I get worse symptoms if I’m lying down too long. For a surprisingly majority of MAV sufferers they get issues lying flat or in some positions. This to me suggests the condition is not simply a migraine condition and is more complex.


#22

Just to say how very sorry I am for you and your son, having to cope with all of this at such a young age. Certainly a lot of things would be different when treating one so young…although on the other hand I do believe that children have better coping skills than adults. You also seem to have a caring audiologist and Dr., which makes life easier.
I found the explanation about your son hearing one side of his brain talking to the other interesting…who knows - maybe that’s what tinnitus actually is…and as adults we just can’t hear it!! :slightly_smiling_face: I have to say that after many years of a slight ringing tinnitus - I have experienced a wide range of sound over the past several months. For about a week I could swear I was hearing ‘Gregorian Chanting’ (quite popular with my daughter in the '80’s) whenever I was lying flat !!!
Anyway - welcome here and I hope you find some help and companionship. we are here to try and help in whatever way we can.


#23

Thank you. I am glad he only had a Voice episode once for a 3 day run…it as awful. But thank you for your response :slight_smile:


#24

Hi.
To give you some hope, I have had breaks of a few years in my dizziness/vertigo symptoms over the years. I don’t think it was due to a particular medication as the first 10 years I rarely took any and was diagnosed as having allergies and atypical migraines. Mine did not start as seriously as your son’s, it was very gradual over many years, hit hard 6 years ago, then was better, then just this year acted up again.

11 is a hard age as they start a major growth spurt that lasts for a few years, making them sleep more. You never know, puberty might help.

I am currently trying a series of three shots, one each month, of an antibiotic in my affected ear. You might ask your ENT if they think it’s worth trying. Your son sounds like he’d be able to handle it. They do put a numbing solution before the injection.


#25

@Kell05 Are you using gentamicin or another antibiotic ? Hopefully you have weighted out and exhausted other alternatives before doing anything invasive.


#26

Hi there,

Being a parent and a VM sufferer my heart goes out to both your son and you.
So much for a young child to have to live with.

Everyone seems to suffer differently and it effects lives in different ways too.

I hope that it gets under control and he grows out of this.

Joining this forum will hopefully introduce you to people who have alot to offer from our own experiences as it gives you some kind of a support network as we’re not really going through it alone x


#27

sorry for the delay in replying. No, it’s not gentamycin, but I can’t think of the name right now. I had two injections spaced a month apart in my right ear. It seems to have helped calm things down where I haven’t had a severe attack for what is now three months.
He said I would be dizzy for weeks if I took that because that basically “kills” whatever is left of the nerve controlling your hearing/balance. That will definitely be a measure of last resort that I’m hoping to avoid as long as possible.


#28

Glad it is not gentamicin. Could be a corticosteroid injection then. What is your current diagnosis ?


#29

Agreed.

The official line in the UK is NOT to use Gentamicin anymore. It can leave you permanently imbalanced.

I very much doubt there is much justification for an 11 year old boy to have a destructive procedure.

IMHO the science in this space is so underdeveloped at the moment no-one should be having destructive procedures unless they are suffering really badly over many many years.

The progress I’ve made over just 3 years suggests to me conservative approaches are worth persevering with.


#30

There isn’t much left to destroy in my right ear, though I will pass on what you said about the UK no longer using it to my ENT. Years ago I read about a surgery where they cut the nerve if it was severe.
I had a diagnosis of endolymphatic hydrops for 15+ years because my ENT said it wasn’t Meniere’s. My new doctors (ENT and neurosurgeon) say it doesn’t matter what you call it because the treatment is the same.
Now it’s “atypical migraines” and Meniere’s. 600 mgs. Gralise/Gabapentin is really helping with the migraines. ENT says that G doesn’t do anything for the Meniere’s symptoms though. I have gone from as little as 100 mgs. to 900 mgs. over the years. My symptoms used to be seasonal, winter being the worst because of mold allergies and changing barometric pressure.
I have gradually lost hearing in my right ear and it is currently a 90% loss. I wear two hearing aids and the right side transmits sound to the left, normal-hearing-for-my-age ear.
My body is trying to compensate for not having that balance function in my right ear. I’ve started vestibular therapy to help with that. I usually don’t pay much attention to my balance, but noticed in therapy it is off way more than I would have thought.
I am 60 years old and I have been dealing with different symptoms off and on for 20 years. I agree with the conservative treatment no matter how frustrating it is. There are lots of misdiagnoses when you have headaches and dizziness. The two most common complaints doctors hear.
I did take nortriptyline for a few months when first diagnosed, but had a really hard time with side effects so had to stop.
I have to get back to a higher restriction of salt/sugar/cheese/alcohol/caffeine in my diet. I think it makes more of a difference now that I’m older, though it did help even in my 40s.


#31

Hi @Nollaig just saw this post could I ask is it Nicola Harris who your son sees ?


#32

I have been on two boat rides for fun… and I’ve been ok. I think it all depends on how your recovering.


#33

Hi AmyLouise
Yes, My son saw Nicky Harris for 8 months. She was absolutely amazing and I believe she did actually reset his brain for him and he made a great recovery. He gets symptoms now, on and off, but with good sleep etc. he is doing very well


#34

Thanks so much for the reply this is amazing to hear :slight_smile: she is also who I see